Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 38, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Oct 27, 2003, 11:37 AM EST for Greene County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2003, 11:37 AM EST (16:37 UTC)
- Expired
- Oct 27, 2003, 3:30 PM EST
- In force
- 4 hr
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Greene County, NY
The radar
The Albany radar (KENX), 35 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KALY 271639 FFWALY NYC039-272030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBANY NY 1137 AM EST MON OCT 27 2003 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * FLASH FLOOD WARNING FOR... GREENE COUNTY IN EASTERN NEW YORK * UNTIL 330 PM EST * AT 1136 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN GREENE COUNTY. * LOCATIONS IN THE WARNING INCLUDE...CAIRO...HUNTER...TANNERSVILLE... WINDHAM...CLIMAX...EAST JEWETT...HIGH FALLS...LEEDS...LEXINGTON... ROUND TOP AND SURPRISE DOPPLER RADAR SHOWS THAT 2 TO 3 INCHES OF RAIN HAVE FALLEN IN THE PAST SEVERAL HOURS OVER PARTS OF GREENE COUNTY. WITH THE SLOW MOVING FRONT...PERIODS OF HEAVY RAIN WILL CONTINUE THROUGH 3 PM TODAY ACROSS THE COUNTY. ADDITIONAL RAINFALL ACCUMULATIONS IN EXCESS OF 2 INCHES ARE POSSIBLE A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 4245 7381 4213 7395 4225 7446 4239 7424
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 27, 11:00 AM EST, 37 minutes earlier.
Area forecast discussion, Oct 27, 11:00 AM EST, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1100 AM EST MON OCT 27 2003 WORKZONES AND ISC GRIDS AVAILABLE. .DISC...NEED AN UPDATE SINCE TEMPERATURES ARE IN MANY INSTANCES...HIGHER THAN WHAT WE HAVE FORECASTED. WILL GO WITH CURRENT TEMPS AND CALL TEMPS HOLDING (AS OPPOSED TO HIGHS). FRONTAL ZONE IS JUST TO THE WEST OF A KALB...KMSV LINE AND WILL LIKELY STAY THAT WAY FOR AT LEAST A FEW HOURS. THEN...AS LOW PRESSURE...CURRENTLY OVER EASTERN PA MOVES BY TO THE NE OF KALB...THE FRONT WILL BE DRAGGED TO OUR EAST. DRY SLOT IS MOVING UP THE HUDSON SO WILL CALL IT OCCASIONAL RAIN FROM THERE ON WEST. MESO-ETA INDICATES THAT HEAVIER RAIN STAYS WEST OF KALB THROUGH EARLY AFTERNOON...WHERE FLOODING ALREADY IMMINENT IN SECTIONS OF ULSTER COUNTY. HEAVIER RAIN LOOKS TO PIVOT EAST WITH THE FRONT...AND HIT OUR EASTERN ZONES CLOSER TO 00Z TUESDAY. HUGE WRKETA HOURLY QPF AMOUNTS LOOKS REALLY SUSPECT IN THE VICINITY OF ALBANY FOR LATER TODAY. FOLLOWED MESO-ETAS QPF. ETA MODEL SOUNDINGS INDICATING A LITTLE CAPE (<100 J/KG). THERE IS A SLIGHT RISK OF THUNDER BUT NO ENOUGH TO INCLUDE IN THE EXISTING FORECAST. NO LIGHTNING STRIKE ANYWHERE THUS FAR. WILL CONTINUE TO OMIT. NO CHANGES TO ANY OF THE LATER PERIODS. .AVIATION...LOOK FOR IFR/LIFR CONDITIONS TO CONTINUE THROUGH TONIGHT DUE TO LOW CEILINGS...BOUTS OF HEAVY RAIN AND EVEN SOME RAIN-INDUCED FOG. .HYDROLOGICAL DISCUSSION...FLOOD WATCH CONTINUES. DOPPLER RADAR ESTIMATES INDICATE UP TO 4 INCHES HAVE ALREADY FALLEN IN SECTIONS OF CENTRAL ULSTER COUNTY...WITH 1/2-2 INCHES ELSEWHERE IN OUR HSA. WE HAVE ALREADY ISSUED A FFW FOR ULSTER COUNTY AND SOME MAIN STEM CREEK FLOODING IS POSSIBLE IN THAT COUNTY. LOOK FOR AT LEAST ANOTHER 2 INCHES MORE TO FALL IN THE CATSKILLS...LOCALLY 3 MORE POSSIBLE. ELSEWHERE 1/2-1 1/2 INCHES OF ADDITIONAL RAINFALL IS EXPECTED WITH LOCALLY HEAVIER AMOUNTS. THE LIONSHARE OF THE HEAVIER RAIN FROM ALBANY EASTWARD WILL BE CLOSER TO 00Z TUESDAY. .ALY...FLOOD WATCH ALL ZONES THROUGH 400 AM TUESDAY. HWJIV ***********PREVIOUS FORECAST DISCUSSION*************** ...CORRECTED FOR ENDING TIME OF FLOOD WATCH... DISCUSSION... A MAJOR CIRCULATION CHANGE WILL OCCUR OVER THE NORTH AMERICAN CONTINENT THIS WEEK. COLD AIR WILL PLUNGE SOUTHWARD INTO THE WESTERN UNITED STATES AS A MAJOR UPPER-LEVEL TROUGH FORMS THERE. THE REACTION TO THIS WILL BE AN UPPER-LEVEL RIDGE SEA-SAWING INTO THE EASTERN PART OF THE CONTINENT. THUS, AS WE ENTER THE MONTH OF NOVEMBER, WE WILL BE TRANSITIONING INTO A TYPICAL NOVEMBER CIRCULATION PATTERN. HOWEVER, BEFORE WE GET THERE, WELL HAVE TO DEAL WITH A WET SYSTEM MOVING ACROSS THE COUNTY WARNING AREA TODAY AND TONIGHT. AROUND MIDNIGHT, THE WATER VAPOR IMAGERY WAS SUGGESTING THAT A VORTICITY PACKAGE WAS DIVING INTO THE MID MISSISSIPPI RIVER BASIN. THE ANIMATION SUGGESTED THAT A DAMPENING WAVE WAS HEADING INTO EASTERN CANADA WHILE A COUPLE OTHER WAVES WERE FROM IN THE VICINITY OF TEXAS TO THE MID ATLANTIC REGION. THE TEXAS WAVE WAS WELL-DEFINED IN THE VAPOR PHOTOS, AND THE MID ATLANTIC FEATURE APPEARED TO BE IN THE DEVELOPMENT STAGE, AND WAS LIKELY TIED THE THE VORTICITY PACKAGE IN THE MIDWEST. FOR SEVERAL DAYS, THE MODELS HAVE BEEN ADVERTISING THE DEVELOPMENT OF A CYCLONE SOMEWHERE IN THE VICINITY OF SOUTHEASTERN NEW YORK TODAY, AND THE LATEST MODEL ITERATIONS DONT INDICATE OTHERWISE. THE MODELS CONTINUE TO FORECAST A SIGNIFICANT DUMP OF RAIN WITH THIS FEATURE, AND THE TREND IN PREVIOUS RUNS WAS TO SHIFT IT A LITTLE FURTHER EASTWARD. THE LATEST RUN SUGGESTS THAT THIS TREND NO LONGER CONTINUED, BUT FORECAST LOCATION HAS STABILIZED OVER THE PAST 24 HOURS. CURRENTLY, RADAR COMPOSITES SHOW RAIN OCCURRING FROM MAINE TO TEXAS. IT IS MOST CONCENTRATED FROM THE OHIO VALLEY INTO NORTHWESTERN NEW ENGLAND. THROUGH THIS EVENING, THE AVIATION AND NESTED GRID MODELS FORECAST THE RAIN TO BE HEAVIEST ALONG AN AXIS FROM NORTHWESTERN VERMONT TO EASTERN PENNSYLVANIA. THE ETA IS FORECASTING A BROADER AREA OF HEAVY RAINFALL WHICH EXTENDS INTO SOUTHWESTERN NEW ENGLAND. THE CANADIAN REGIONAL MODEL FORECASTS THE HEAVIEST RAIN FURTHER WEST THAN THE AFOREMENTIONED MODELS, AND RELATIVE TO ITS FORECAST 24 HOURS AGO, ITS HEAVY RAINFALL AXIS WAS FURTHER WEST. IT HAS IT ALIGNED FROM NORTHERN NEW YORK INTO CENTRAL PENNSYLVANIA. THE NESTED GRID AND ETA MODELS HAVE SLIGHTLY HEAVIER RAINFALL THAN THE AVIATION MODEL OR CANADIAN REGIONAL MODELS, FROM 2 TO 2 AND A HALF INCHES IN A GOOD PORTION OF THE COUNTY WARNING AREA. FORTUNATELY, MOST MODEL FORECASTS HAVE THE HEAVIEST RAINFALL TO THE EAST AND SOUTH OF THE AREA MOST PRONE TO FLOODING IN ALBANYS COUNTY WARNING AREA (SOUTHWESTERN ADIRONDACKS). THE RAINFALL VALUES FORECAST BY THE MODELS DONT REACH WHAT WOULD BE REQUIRED TO CAUSE FLOODING ACCORDING TO THE FLOOD GUIDANCE, HOWEVER, THERE IS ALWAYS THE PROBLEM OF LOCAL ENHANCEMENT, AND AT THIS TIME OF THE YEAR, STORM DRAINS PLUGGED WITH LEAVES HAVE TO BE FACTORED IN. SINCE A FLOOD WATCH HAS ALREADY BEEN ISSUED FOR THE COUNTY WARNING AREA, WELL RIDE WITH IT ON THE NEXT FORECAST ISSUANCE. THE GUIDANCE MAXIMUM TEMPERATURES FROM THE THREE UNITED STATES MODELS AGREE WELL WITH SUNDAYS ZONE FORECAST FOR TODAY. THE FORECAST PRESSURE GRADIENT IS RATHER SLACK TODAY, SO NO SIGNIFICANT WIND IS EXPECTED. RATHER STRONG DYNAMICS ARE FORECAST WITH THE DEVELOPING CYCLONE THROUGH THIS EVENING. THEY WANE AFTER MIDNIGHT, HOWEVER, AS THE CYCLONIC SYSTEM WHIPS RAPIDLY NORTHWARD INTO CANADA. THIS IS REASONABLE AS THE UPPER-LEVEL CIRCULATION IS QUITE PROGRESSIVE WITH A STRONG SHORT WAVE TROUGH FORECAST TO MOVE SOUTHEASTWARD FROM THE CANADIAN PLAINS TO THE MIDWEST TODAY THROUGH TONIGHT. THE MODELS VARY SLIGHTLY AS TO THE POSITION OF THE SURFACE LOW PRESSURE LATER TODAY, THE ETA IS SLIGHTLY RETARDED TO LOWER LATITUDES THAN THE AVIATION, THE 2 CANADIAN MODELS, AND NESTED GRID. MODEL CONSENSUS IS THAT THE ETA IS TOO SLOW. PERHAPS THIS SUGGESTS THAT THE PRECIPITATION WONT BE QUITE AS HEAVY, LINGER AS LONG, OR BE AS FAR SOUTHEAST AS THE ETA FORECAST SUGGESTS. IN ANY CASE, THE LATEST MODEL FORECASTS ALL SUPPORT THE IDEA OF SUNDAYS ZONE FORECAST THAT THE RAIN WOULD BE TAPERING OFF AFTER THIS EVENING. SO THE TIMING OF THE CURRENT FLOOD WATCH, WHICH ENDS AT 4 AM TUESDAY, SEEMS REASONABLE. THE GUIDANCE PROBABILITY OF PRECIPITATION FROM THE AVIATION AND NESTED GRID IS LOWER THAN THE ETA FOR TONIGHT, AS MIGHT BE EXPECTED GIVEN THE SLOWER MOVEMENT FORECAST BY THE ETA. THE MINIMUM TEMPERATURES FORECAST BY MODEL GUIDANCE ARE QUITE SIMILAR AND SUPPORT SUNDAYS ZONES. LATEST MODEL FORECASTS INDICATE A WEAK RIDGE OF HIGH PRESSURE WILL BUILD ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND TUESDAY, AND THAT IT WILL BE A DRY DAY. GUIDANCE HIGH TEMPERATURES ARE SIMILAR AND SUPPORT SUNDAYS ZONE FORECAST. LITTLE, OR NO CHANGE TO THIS PERIOD IS ANTICIPATED ON THE NEXT RELEASE OF THE ZONES. THE LATEST MODEL GUIDANCE SUGGESTS THAT SOME SHOWERS MAY REACH THE FORECAST AREA TUESDAY NIGHT. THIS IS COVERED IN THE PREVIOUS ZONES, AND LITTLE CHANGE IS LIKELY. POSSIBLE REMNANT PRECIPITATION IS FORECAST BY THE CANADIAN GLOBAL AND AVIATION MODELS FOR WEDNESDAY SO THERES NO REASON TO CHANGE THE PREVIOUS ZONE FORECAST FOR THAT DAY. THEN COMES A DRY PERIOD THAT LASTS INTO EARLY SATURDAY. LATEST GUIDANCE SUGGESTS THAT AN APPROACHING SEMI-BACKDOOR COLD FRONT COULD TOUCH OFF SHOWERS LATE SATURDAY. THIS FEATURE IS A BIT CLOSER TO THE REGION ON THE CANADIAN GLOBAL THAN THE AVIATION. THE EUROPEAN MODEL SUGGESTS THAT IT MIGHT BE MORE OF A STATIONARY FRONT THAN A COLD FRONT, SO THERES NO GOOD REASON TO CHANGE SUNDAYS ZONES, WHICH HAD A DRY FORECAST UNTIL SUNDAY. .HYDROLOGIC DISCUSSION...THE MODELS ARE INDICATING AT MOST 2 AND A HALF INCHES OF RAINFALL FROM EARLY THIS MORNING INTO THIS EVENING. THIS IS BELOW FLOOD GUIDANCE. HOWEVER, THE POSSIBILITY OF TERRAIN ENHANCEMENT, THOUGH NOT HIGHLY PROBABLE IN THIS SITUATION, SUGGESTS LEAVING THE FLOOD WATCH IN EFFECT. RAINFALL WILL TAPER OFF AFTER THIS EVENING. AFTER THAT, NO SIGNIFICANT RAINFALL IS EXPECTED INTO, AND PROBABLY THROUGH THE WEEKEND. RIVERS WILL BE ABLE TO RECOVER FROM ANY HEAVY RAIN THAT OCCURS IN THE CURRENT STORM. .AVIATION DISCUSSION...WIDESPREAD IFR CONDITIONS TONIGHT CONTINUING THROUGH MONDAY. .ALY...FLOOD WATCH ALL ZONES TODAY UNTIL 4 AM TUESDAY. HEMMERICH
Hazardous weather outlook, Oct 27, 10:05 AM EST, 1 hour 32 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082> 084-VTZ013>015-272100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1005 AM EST MON OCT 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...FLOOD WATCH IN EFFECT TODAY AND TONIGHT. 2 TO 4 INCHES OF RAINFALL IS LIKELY OVER THE AREA...ESPECIALLY IN THE HIGHER TERRAIN OF THE CATSKILLS...TACONICS...BERKSHIRES AND ADIRONDACKS. RIVERS ARE RISING RAPIDLY...AND MAY EXCEED THEIR BANKS QUICKLY DURING TODAY AND EARLY TONIGHT. AT THIS TIME A FLOOD WARNING IS IN EFFECT FOR ULSTER COUNTY UNTIL 315 PM THIS AFTERNOON. .DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...PLEASE ACTIVATE SKYWARN SPOTTERS...ESPECIALLY IN THE MOUNTAIN AREAS MENTIONED ABOVE.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 9:08 AM EST | Flash Flood Warning | ALY | Ulster | 6 hr |
| Oct 27, 3:29 PM EST | Flash Flood Warning | ALY | Greene, Ulster | 8 hr |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.